Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 87, NWS Morristown, TN

May 1, 20036 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 1, 2003, 9:13 PM EDT for 6 counties in Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 9:13 PM EDT (01:13 UTC)
Expired
May 1, 2003, 10:15 PM EDT
In force
62 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Blount County, TN, Claiborne County, TN, Grainger County, TN, Jefferson County, TN, Sevier County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS54 KMRX 020113
SVRMRX
TNC009-025-057-089-155-173-020215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
912 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE
  CLAIBORNE COUNTY IN EAST TENNESSEE
  GRAINGER COUNTY IN EAST TENNESSEE
  JEFFERSON COUNTY IN EAST TENNESSEE
  SEVIER COUNTY IN EAST TENNESSEE
  UNION COUNTY IN EAST TENNESSEE

* UNTIL 1015 PM EDT

* AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHEAST OF CLAIRFIELD
  TO 5 MILES SOUTHEAST OF TALASSEE...OR FROM 10 MILES WEST OF
  MIDDLESBOROUGH TO 19 MILES SOUTH OF MARYVILLE...MOVING EAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SEYMOUR AROUND 920 PM EDT
  WALLAND AROUND 925 PM EDT
  TOWNSEND AROUND 930 PM EDT
  HARROGATE-SHAWANEE AROUND 935 PM EDT
  WEARS VALLEY AROUND 940 PM EDT
  TAZEWELL AROUND 945 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

LAT...LON 3660 8346 3590 8337 3556 8352 3557 8375
          3548 8391 3560 8415 3584 8413 3584 8389
          3600 8364 3617 8374 3618 8393 3627 8400
          3640 8389 3659 8399

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 8:48 PM EDT, 25 minutes earlier.

Area forecast discussion, May 1, 8:48 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
848 PM EDT THU MAY 1 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
848 PM EDT THU MAY 1 2003

OUTFLOW BOUNDARY AHEAD OF MCS INITIALLY FIRED A LINE OF VERY STRONG
THUNDERSTORMS...BUT LINE APPEARS TO BE WEAKENING AT THIS TIME.  STILL
WE HAVE HAD MANY REPORTS OF ESTIMATED 50-60 MPH WINDS...WITH JUST
ISOLATED HAIL.  SURFACE DATA INDICATES STILL SOME MODERATE INSTABILITY
EAST OF THE LINE OF STORMS...BUT AGAIN THE KMRX AND KHTX WSR-88DS SUGGEST
THE THREAT OF SEVERE WINDS IS DIMINISHING.  THE STORMS ARE EAST OF MARION
...SEQUATCHIE AND BLEDSOE COUNTIES SO WATCH IS EXPIRING JUST ABOUT
ON SCHEDULE.  WILL UPDATE ZONES TO REMOVE WATCH AND TWEAK WORDING AS
NEEDED IN ADVANCE OF THE LINE OF STORMS.  ALSO...MAY NEED A LATER
UPDATE OF ZONES ONCE CONVECTION WEAKENS SOME MORE OR DISSIPATES.

.MRX...
NC...NONE.
TN...NONE...(SEVERE THUNDERSTORM WATCH EXPIRING).
VA...NONE.

TG
*********************************************************************
AFTERNOON FORECAST DISCUSSION
320 PM EDT THU MAY 1 2003

MUCH THE SAME AS YDAY...EXCEPT MORE ACTIVITY ON THE PLATEAU AND A
LITTLE LESS IN THE APPS.  STRONG LINE IN W TN AT THIS TIME EXPECTED
TO MOVE EAST ALL THE WAY THROUGH THE AREA TONIGHT...SO WENT WITH
LIKELY POPS.  ALSO CARRYING LIKELY TOMORROW BASED ON FRONT
APPROACHING AND SHORT WAVE THAT WILL IMPACT THE AREA.  GUIDANCE
TEMPS NOT BAD AND WENT WITH A BLEND IN MOST CASES.  DID GO LOWER AT
TRI BASED ON PREVIOUS NIGHTS TEMPERATURES...BUT THE AIRPORT IS NOT
NECESSARILY REPRESENTATIVE OF THE SURROUNDING AREA.

FRONT WILL USHER IN COOLER AND DRIER AIR FOR SATURDAY...BUT WILL
HAVE LINGERING CLOUDS...ESPECIALLY IN THE NORTHEAST...FOR MUCH OF
THE DAY.  MESOETA BREAKS OUT NEW CONVECTION SAT AFTERNOON IN THE
NORTHEAST...BUT DONT BELIEVE IT AT THIS TIME.  GFS DOES NOT HAVE
THIS FEATURE...AND AM LEANING THAT WAY.

EXTENDED DISCUSSION...NEXT ORGANIZED EVENT ARRIVES EARLY NEXT WEEK
AS UPPER LEVEL FEATURE AND ASSOCIATED COLD FRONT APPROACH FROM THE
WEST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT BUT DIFFER
SOMEWHAT ON THE TIMING OF THIS SYSTEM. APPEARS THIS WILL BE MAINLY A
LATE MONDAY/EARLY TUESDAY EVENT. OTHERWISE...THE EXTENDED PERIOD
WILL BE CHARACTERIZED BY GENERALLY BENIGN CONDITIONS WITH TEMPS NEAR
TO SLIGHTLY BELOW CLIMATOLOGY.

CHA   60  82  57  78 /  60  60  40  10
TYS   60  80  56  74 /  70  70  40  10
TRI   54  76  53  70 /  70  70  50  20
OQT   60  80  57  75 /  70  70  40  10

SP
*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1005 AM EDT THU MAY 1 2003

ONGOING WEAK CONVECTION MAINLY OVER THE CUMBERLAND PLATEAU
ASSOCIATED WITH A WEAK VORT MAX MOVING NE THROUGH THAT AREA.  EXPECT
IT TO INCREASE COVERAGE OF PRECIPITATION OVER OUR NE CWA THIS
AFTERNOON AND WILL UPDATE TO FURTHER INCREASE POPS THERE.  ALSO
STILL EXPECT APPS TO LIGHT UP AGAIN TODAY AS THEY DID YDAY...WITH
ACTIVITY THEN MOVING INTO THE VALLEY AS OUTFLOW MOVES AWAY FROM THE
MOUNTAINS.  THETA-E AXIS APPEARS TO BE TAKING SHAPE UP THE VALLEY.

STILL EXPECTING BEST DAY FOR CONVECTION TOMORROW AS FRONT MOVES INTO
THE AREA.  WILL HAVE MORE ON THAT IN AFTERNOON PACKAGE.

SP
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
309 AM EDT THU MAY 1 2003

WATER VAPOR SHOWS A WEAK SHORT-WAVE MOVING SLOWLY ACROSS MID-
TENNESSEE AND ALABAMA.  THIS WAVE WILL MOVE ACROSS THE FORECAST
AREA TODAY...BUT MAIN FOCUS FOR CONVECTION WILL CONTINUE TO BE
TERRAIN.  AIRMASS WILL ONCE AGAIN BE MODERATELY UNSTABLE AND
EXPECT CONVECTION TO INTIALLY BREAK OUT ACROSS THE HIGHER ELEVATIONS
THEN TRY AND SPREAD INTO THE VALLEY LATE TODAY AND EVENING.
CHA SOUNDING SHOWS FAIRLY GOOD MID-LEVEL DRY AIR WHICH WILL
ENHANCE POTENTIAL FOR LARGE HAIL AND DAMAGING DOWNBURST WINDS.
ALSO...HEIGHT WBZ REMAINS BETWEEN 9500-10000 FT.  WILL INCLUDE
ISOLATED SEVERE IN THE HWO THIS MORNING.

FOR THURSDAY NIGHT...MODELS DIFFER IN CONVECTION POTENTIAL. MESO-ETA
HINTS AT AN AREA OF THUNDERSTORMS MOVING ACROSS THE FORECAST AREA.
WILL KEEP CHANCE POPS GOING AS FORECAST SOUNDING SHOWS AIRMASS
REMAINING MODERATELY UNSTABLE.

FOR FRIDAY AFTERNOON AND FRIDAY EVENING...A COLD FRONT WILL APPROACH
AND MOVE ACROSS THE FORECAST AREA.  FEEL MODELS ARE UNDER-FORECASTING
THE POTENTIAL OF THUNDERSTORMS ALONG AND AHEAD OF FROPA.  MODELS
SHOW A 300 MB JET OF 70+ KNOTS PUNCHING INTO THE
TENNESSEE/MISSISSIPPI VALLEY LATE FRIDAY PLACING AREA UNDER FAVORED
LEFT FRONT QUADRANT. WILL CONTINUE LIKELY POPS FOR LATE FRIDAY.  A
MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE LATE FRIDAY
AFTERNOON AND EVENING. WILL ALSO MENTION THIS POTENTIAL WITHIN THE
HWO.

FCSTID =   15
CHA   84  61  82  57 /  30  30  60  60
TYS   82  61  80  56 /  30  30  60  60
TRI   79  57  78  54 /  30  40  60  60
OQT   81  61  80  56 /  30  30  60  60

DH
*********************************************************************
Hazardous weather outlook, May 1, 4:01 AM EDT, 17 hours 12 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN
APPALACHIANS AND TENNESSEE VALLEY THIS AFTERNOON AND EVENING
PRODUCING ANOTHER ROUND OF WIDELY SCATTERED TO SCATTERED
THUNDERSTORMS.  THE GREATEST COVERAGE OF STORMS WILL BE ACROSS THE
HIGHER ELEVATIONS.  DUE TO THE EXPECTED INSTABILITY AND COLD AIR
ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE.  LARGE HAIL...
DAMAGING THUNDERSTORMS WINDS AND LOCALLY HEAVY RAINFALL WILL BE
THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL SWEEP ACROSS THE REGION LATE FRIDAY AFTERNOON
AND EVENING PRODUCING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS.
SOME OF THESE STORMS MAY ALSO BECOME SEVERE WITH THE MAIN CONCERN
BEING LARGE HAIL AND DAMAGING THUNDERSTORMS WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
ALSO...SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON AND
EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, May 1, 5:02 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 PM    BLOOMINGDALE              TN   0.88 IN HAIL
05/01/03   SULLIVAN                       NICKEL SIZE HAIL IN
                                          BLOOMINGDALE. REPORTED BY
                                          STORM SPOTTER.
Local storm report, May 1, 7:40 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    SPRING CITY               TN   0.75 IN HAIL
05/01/03   RHEA                           DIMES SIZE HAIL IN SPRING
                                          CITY. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, May 1, 8:31 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 PM    2W OAK HILL               TN   WIND DAMAGE
05/01/03   ROANE                          2 TREES REPORTED DOWN
                                          ALONG HIGHWAY 304.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.
Local storm report, May 1, 8:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    COUNTY WIDE               TN   60 MPH TSTM GUST
05/01/03   HAMILTON                       WINDS ESTIMATED AT 50 TO
                                          60 MILES PER HOUR.
                                          RELAYED TO AND RECEIVED
                                          FROM BRADLEY COUNTY EMA.

0815 PM    COUNTY WIDE               TN   WIND DAMAGE
05/01/03   HAMILTON                       TREES REPORTED DOWN
                                          COUNTY WIDE. RELAYED TO
                                          AND RECEIVED FROM BRADLEY
                                          COUNTY EMA.
Local storm report, May 1, 9:00 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0716 PM    4W PIKEVILLE              TN   WIND DAMAGE
05/01/03   BLEDSOE                        1 TREE DOWN OFF HIGHWAY
                                          30. REPORTED BY SHERIFFS
                                          DISPATCH.

0720 PM    8NE PIKEVILLE             TN   WIND DAMAGE
05/01/03   BLEDSOE                        1 TREE DOWN ACROSS SUMMER
                                          CITY ROAD. REPORTED BY
                                          SHERIFFS DISPATCH.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:03 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Loudon, McMinn, Marion, Monroe57 min
May 1, 8:23 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox52 min
May 1, 8:39 PM EDTSevere Thunderstorm WarningMRXPolk51 min
May 2, 1:41 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Sevier49 min
May 2, 2:08 PM EDTSevere Thunderstorm WarningMRXCocke, Greene52 min
May 2, 2:57 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Sullivan, Unicoi, Washington63 min
May 2, 3:58 PM EDTSevere Thunderstorm WarningMRXJohnson47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.